Georgia, 2021

Tornadoes and Damaging Winds in Georgia, December 30, 2021

December 30, 2021 · NWS TAE · 4 events in 2 counties and zones

Scattered thunderstorms ahead of a cold front produced sporadic wind damage and a couple of tornadoes across the tri-state area. Most of the damage occurred in Georgia with tornadoes touching down in Colquitt and Cook counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms ahead of a cold front produced sporadic wind damage and a couple of tornadoes across the tri-state area. Most of the damage occurred in Georgia with tornadoes touching down in Colquitt and Cook counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 30, 12:58 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 30, 12:58 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1258 PM EST Thu Dec 30 2021

.AVIATION...
[Through 18Z Friday]

Current conds mainly range from IFR to MVFR outside of DHN.
Streams of Cu are flourishing across the area this afternoon,
with a line of SHRA and embedded thunder extending from near ECP
to ABY. The convection is also accompanied by gusty south winds.
Activity should persist over the next several hrs. A second line
of showers/storms looks to encroach on DHN/ABY around 0Z, but
appear to be on a weakening trend. Overnight, CIGS drop to IFR-
LIFR levels, while TLH/VLD likely sees fog early tmrw morning.

&&

.PREV DISCUSSION [1011 AM EST]...

.NEAR TERM [Through Tonight]...

A warm and humid airmass will continue to remain in place across the
forecast area this afternoon. This airmass will lead to the
development of scattered showers and thunderstorms through the day
with the greatest coverage expected to be in the early afternoon
hours as instability maximizes across the region. Similar to
Wednesday, we'll likely see the initial development of storms west
of the Apalachicola/Flint river basin in the morning and
afternoon hours with gradually increasing chances for rain east of
these areas for the remainder of the afternoon. The only
difference with today's setup is slightly greater instability
across southern Georgia, and the Florida Big Bend. This means that
storm development and coverage will be greater across these areas
this afternoon compared to what was observed Wednesday.

With elevated southwesterly flow in mid-levels around 40
to 50 knots, deep-layer shear will be sufficient to provide the
potential for isolated severe storms across the forecast area. Also
in similarity to yesterday, a brief tornado can't be ruled out in
any discrete storms the form. As the upper level ridge begins to
rebuild, deep-layer shear will begin to decrease, along with
decreasing instability, so we'll likely see convection begin to
lessen in coverage by the time Thursday evening approaches.

.SHORT TERM [Friday Through Saturday]...

Upper ridge will continue to be located in the southern Gulf while
a closed low rounds over Baja California then ejects out into the
four corners. In response, lee cyclogenesis increases with a
surface low edging out into north Texas then merges with the
frontal zone in the southern Plains. Warm and moist airmass will
remain in place with highs reaching around 80 degrees and lows in
the mid 60s. As the gradient tightens up as the lee side low
ejects eastward, breezy south- southwest winds with gusts to 20
mph is expected. Early morning fog will occur Friday morning but
may be more of a low cloud episode Saturday morning with the
increase in low level flow.

.LONG TERM [Saturday Night Through Thursday]...

The anticipated main event with the frontal passage and attendant
severe weather risk will occur Sunday. In addition, coastal
flooding, high surf, and gale force gusts will accompany the
front. Much colder temperatures will occur behind the front with
some chance of a light freeze both Monday and Tuesday morning over
portions of the area.

Surface low deepens over the Mid South racing northeastward,
sharpening the cold front as it heads into the southeast US. A
large deformation zone will stretch back into the northern Plains
on the heels of the deepening longwave trough and cold Canadian
high pressure. Models have trended slower this forecast package
with more of a daytime passage as opposed to a nighttime or
morning passage. Some uncertainty still remains until the models
become more consistent. Expect some tweaks to continue over the
next few days.

The wind field is more than adequate for severe thunderstorms; 50
knot 850mb jet underneath unidirectional 70 knot 500mb flow. Bulk
shears are on the order of 50-60 knots. A later arrival will place
SBCAPE on the order of 900-1400 J/kg. The sharp front will be the
lifting mechanism as well as help from the upper dynamics as the
upper low moves into the Tennessee Valley. Putting all that
together points to a line of strong to severe thunderstorms to
move through the Tri-State region during the day Sunday with the
potential for damaging wind gusts and an isolated tornado or two.

Behind the front, the high treks from north Texas through the Mid
South and into the southern Appalachians; this isn't the best
track for the coldest temperatures. Our northern counties have the
best chance for a light freeze Monday and Tuesday morning before
the slow warmup begins Wednesday.

.MARINE...

The main update to the marine forecast was the issuance of a Dense
Fog Advisory for nearshore Apalachee Bay waters that is due to
expire at 2pm ET. See previous synopsis below:

High pressure ridging will continue through the Gulf
of Mexico while a frontal system will remain to the north. This
will keep moderate southerly winds ongoing through Friday night. A
much stronger cold front will approach Saturday with wind speeds
and wave heights increasing. The chance for gale force gusts are
increasing for both Sunday and Sunday night as the front moves
through. Winds behind the front will turn northerly with a blast
of colder air.

.FIRE WEATHER...

Fire weather concerns will remain low through the next few days
with moist conditions in place.

.HYDROLOGY...

Freshwater flooding is not expected for the next 7 days.
Thunderstorms will contain intense rainfall rates, but dry weather
since early November means flash flood guidance values are high.
No river flooding is forecast.

Coastal flooding will be possible around Apalachee Bay, as south
and southwest winds increase. Tide observations from Apalachicola
and Cedar Key are running 1 to 1.5 feet above tide table
predictions, likely due to the days long duration and fetch of
southerly breezes across the Gulf. ESTOFS guidance shows tides
peaking around 2 feet MHHW, while probability- based PETSS
guidance shows a reasonable worst case scenario (10 percent chance
of exceedance) of 2 to 3 feet of inundation along the
Dixie/Taylor shoreline. Of course, timing of peak surge values in
relation to the normal cycle of high/low tides will matter. Bottom
line is that a period of minor to moderate coastal flooding is
shaping up. The period of greatest coastal flood concern will be
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  79  65  79  64 /  40  30  10  10  60
Panama City   67  77  66  77  63 /  40  30  20  20  70
Dothan        67  79  67  79  60 /  40  30  20  30  80
Albany        68  80  67  80  63 /  40  30  10  20  70
Valdosta      67  81  65  80  66 /  30  20  10  10  50
Cross City    66  78  63  78  66 /  10  10   0   0  30
Apalachicola  66  76  65  75  63 /  40  30  10  10  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Saturday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory until 2 PM EST this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM.

&&

NEAR TERM...Dobbs
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...IG3
MARINE...IG3
FIRE WEATHER...Dobbs
HYDROLOGY...Haner/Scholl

In the hours before

Special weather statement, Dec 30, 1:30 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
130 PM EST Thu Dec 30 2021

GAZ127-128-301915-
Worth GA-Turner GA-
130 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of southwestern Turner
and central Worth Counties through 215 PM EST...

At 130 PM EST, Doppler radar was tracking a strong thunderstorm near
Sylvester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Ashburn, Poulan, Terrell, Sumner, Gordy, Sylvester
Airport, Red Rock, Coverdale, Gammage, Hobby, Shingler and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3160 8363 3159 8365 3155 8365 3146 8391
      3159 8399 3173 8368
TIME...MOT...LOC 1830Z 243DEG 22KT 3154 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Dec 30, 1:31 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
131 PM EST Thu Dec 30 2021

GAZ128-301915-
Turner GA-
131 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of Turner County
through 215 PM EST...

At 131 PM EST, Doppler radar was tracking a strong thunderstorm near
Ashburn, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Amboy, Hobby, Turner Co Airport,
Dakota and Sibley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3185 8348 3181 8348 3179 8346 3176 8345
      3175 8345 3174 8347 3172 8346 3165 8374
      3170 8380 3177 8380 3181 8374 3180 8361
      3185 8361
TIME...MOT...LOC 1831Z 241DEG 23KT 3172 8375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Dec 30, 1:54 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM EST Thu Dec 30 2021

GAZ125-126-301945-
Lee GA-Dougherty GA-
154 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of central Dougherty
and south central Lee Counties through 245 PM EST...

At 154 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles west of Albany, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, East Albany, Marine Corps Logistics Base, Turner City,
Walker, Stocks, Radium Springs, Forrester, Lockett Crossing, South
Albany, Southwest Ga Regional A/P, Palmyra and Ducker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3167 8401 3165 8402 3165 8399 3163 8401
      3162 8400 3157 8400 3156 8398 3147 8436
      3159 8446 3162 8439 3162 8430 3164 8430
      3170 8404
TIME...MOT...LOC 1854Z 245DEG 31KT 3154 8434

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Dec 30, 1:57 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EST Thu Dec 30 2021

GAZ128-130-131-301945-
Irwin GA-Turner GA-Ben Hill GA-
157 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of northwestern Irwin,
northeastern Turner and Ben Hill Counties through 245 PM EST...

At 156 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Ashburn, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fitzgerald, Rebecca, Lulaville, Amboy, Irwinville Airport, Bowens
Mill, Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3182 8311 3181 8310 3181 8309 3180 8308
      3179 8304 3178 8303 3164 8353 3180 8362
      3185 8352 3184 8321 3185 8318
TIME...MOT...LOC 1856Z 245DEG 23KT 3175 8351

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Dec 30, 2:06 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
206 PM EST Thu Dec 30 2021

GAZ145-146-301945-
Colquitt GA-Mitchell GA-
206 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of southeastern
Mitchell and northwestern Colquitt Counties through 245 PM EST...

At 206 PM EST, Doppler radar was tracking a strong thunderstorm over
Pelham, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pelham, Camilla, Doerun, Funston, Sale City, Ticknor, Center Hill,
Cotton, Laney, Poplar Arbor Church, Hartsfield, Bay and Hinsonton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3113 8382 3108 8404 3108 8426 3116 8432
      3133 8399 3133 8393
TIME...MOT...LOC 1906Z 243DEG 24KT 3112 8420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Dec 30, 2:34 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
234 PM EST Thu Dec 30 2021

GAZ146-302015-
Colquitt GA-
234 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of central Colquitt
County through 315 PM EST...

At 234 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Pelham, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moultrie, Norman Park, Riverside, Schley, Funston, Pineboro,
Autreyville, Center Hill, Spence Airport, South Moultrie, Moultrie
Municipal A/P, Hartsfield, Bay and Murphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 8366 3104 8378 3103 8378 3103 8379
      3104 8380 3104 8400 3110 8400 3110 8401
      3111 8401 3111 8400 3122 8400 3129 8365
TIME...MOT...LOC 1934Z 262DEG 27KT 3113 8400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 80 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Colquitt

When
December 30, 3:11 PM EST
Where
Colquitt County, Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.170, -83.780

A few trees were blown down in Moultrie.

Tornado, Colquitt

When
December 30, 3:16 PM EST to 3:24 PM EST
Where
Colquitt County, 2.75 mi WSW of Spence Field to 1.64 mi ESE of Spence Field
Rating
EF1
Path length
3.82 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.109, -83.729

The tornado touched down December 30 off of Culbertson Road, west of Hopewell Church Road and initially uprooted and snapped multiple trees. The tornado continued to track northeast and resulted in roof and siding damage to several homes and buildings. In addition, multiple small outbuildings were destroyed and a camper rolled over. After it moved east of State Highway 133, the tornado tore much of the roof off of a single family home. The tornado continued east and eventually lifted near Sardis Church Road. In total, the tornado was on the ground for approximately 3.86 miles. An NWS survey determined the tornado was an EF-1 with maximum winds of 105 mph.

Thunderstorm Wind, Cook

When
December 30, 4:00 PM EST
Where
Cook County, Adel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.130, -83.420

Trees were blown down with some debris in roadways in the Adel area.

Tornado, Cook

When
December 30, 4:03 PM EST to 4:15 PM EST
Where
Cook County, 2.25 mi SW of Massee to 0.71 mi SSE of Massee
Rating
EF1
Path length
2.19 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.170, -83.380

An NWS survey team determined an EF-1 tornado with maximum winds of 90 mph occurred northeast of Adel, GA on Thursday, December 30. The tornado initially touched down on Boone Road, west of Rowan Road where it snapped multiple trees. As the tornado crossed Rowan Road, it caused roof damage to several homes and outbuildings. In addition, several outbuildings were destroyed near this location. The tornado continued to track northeast and eventually lifted north of the intersection of Lonnie Grimsley Road and Tarrant Road. The tornado was on the ground for approximately 2.2 miles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyThe tornado archive for Georgia, 2021Warnings in Georgia, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993854, 993892, 993856, 993894.